Utah, 2011Winter Weather in Utah, March 17 to 18, 2011
March 17 to 18, 2011 · NWS GJT · 2 events in 2 counties and zones
A moist southwest flow aloft with embedded disturbances brought significant snowfall to the mountains of northeast Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southwest flow aloft with embedded disturbances brought significant snowfall to the mountains of northeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 17, 3:21 AM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 17, 3:21 AM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 AM MDT THU MAR 17 2011
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
THE LEADING EDGE OF THE COLD FRONT PUSHED INTO THE I-70 CORRIDOR
OVERNIGHT BUT THE MAIN BAROCLINIC BAND WILL REMAIN STALLED OVER THE
NORTH TODAY. DEEP MOISTURE IS RIDING OVER THIS FRONTAL BAND TO
PRODUCE A HEAVY WET SNOW INTO FRIDAY MORNING OVER NW COLORADO. THE
SFC-700MB FRONT WILL SAG INTO WEST-CENTRAL COLORADO TONIGHT LOWERING
SNOW ACCUMULATION LEVELS AND INCREASING SNOWFALL RATES. IMPRESSIVE
QPF AMOUNTS ARE GENERATED FROM MOAB TO STEAMBOAT THROUGH
MIDNIGHT...THEN SAGGING FURTHER SOUTH TOWARDS FRIDAY MORNING. THE
GRAND MESA ELKS AND WEST ELKS WILL SEE THEIR HEAVIEST SNOWFALL
OVERNIGHT. SIGNIFICANT SNOWFALL MAY CONTINUE ALONG THE CONTINENTAL
DIVIDE THROUGH FRIDAY MORNING SO HIGHLIGHTS THERE MAY NEED TO BE
EXTENDED.
ACROSS THE SOUTH...WEAK INSTABILITY WILL PRODUCE SCATTERED SHOWERS
BUT THE UNSTABLE LAYER LOOKS INSUFFICIENT FOR THUNDERSTORM
DEVELOPMENT. THIS NEEDS TO BE WATCHED INTO THE AFTERNOON. SNOWFALL
WILL INCREASE IN THE NW SAN JUANS MTNS LATER TONIGHT BUT ONLY LIGHT
ACCUMULATIONS ARE EXPECTED.
FRIDAY...THE FRONT WEAKENS AND PUSHES EAST THROUGH THE DAY.
INCREASED AFTERNOON INSTABILITY REMAINS OVER THE SOUTHERN HALF OF THE
FORECAST AREA FOR A SLIGHT CHANCE OF LATE-DAY THUNDERSTORMS. RAIN-
SNOW SHOWERS WILL BE SCATTERED AT BEST. COLDER TEMPERATURES EXPECTED
FRIDAY NIGHT AS GRADIENT WINDS SLACKEN.
.LONG TERM DISCUSSION...SATURDAY THROUGH WEDNESDAY NIGHT...'
UT/CO WILL BE IN-BETWEEN STORMS SATURDAY AS REMAINING SHOWERS
SHUTDOWN OVER MOUNTAINS AND DEEP UPPER LEVEL LOW OFF PAC COAST
STARTS DROPPING SWRD. AS THIS LOW DROPS ALONG COAST...IT WILL
CONTINUE TO EJECT PIECES OF ENERGY INLAND. CURRENT THINKING IS
MOST ENERGY WILL STAY TO OUR NW AS ENERGY BUMPS INTO RIDGE OF HIGH
PRESSURE. SO...SATURDAY WILL BE MOSTLY SUNNY AND WARM FOR ALL
LOCALES THOUGH NERN UT/NWRN CO MAY SEE A BIT MORE ON THE WAY OF
CLOUDS.
BY NOON SUNDAY...A STRONG MERIDIONAL JET STREAK WILL DIVE DOWN FROM
GULF OF ALASKA AND ALLOW LOW PRESSURE TO PRESS INLAND. AHEAD OF THE
LOW...WARM TEMPS STILL EXPECTED FOR US AS SFC/H7 WINDS REMAIN FROM
THE SW WITH HIGHEST RH VALUES STILL CONFINED TO NE UT/NW CO PROVIDING
ANOTHER DECENT SPRING DAY. SHOULD BE NOTED THAT EUROPEAN MODEL IN
FAIRLY GOOD AGREEMENT UP TO THIS POINT WITH SOME MINOR TIMING
DIFFERENCES.
ON MONDAY LOW PRESSURE FINALLY COMES ASHORE WITH LARGE QPF AMTS
NOTED ALONG COAST WHILE MEAGER AMOUNTS JUST TO OUR W. MOISTURE
TRANSPORT VECTORS ALSO KEY IN ON LARGE AMTS ACCOMPANYING LOW
PRESSURE BUT DRYING OUT AS SYSTEM CROSSES GREAT BASIN AND STAYS TO
OUR S. EXPECT CLOUDS ON THE INCREASE MONDAY WITH SLIM CHANCE FOR
SOME PRECIP OVR ERN UINTAS.
BY TUESDAY...WEAK MID-LEVEL COLD ADVECTION WILL BRING THE
POSSIBILITY FOR SOME SHOWERS FOR MANY AREAS OF CWA AS UPPER
LEVEL DYNAMICS APPEAR WEAK AND LAPSE RATES REMAIN FAIRLY NEUTRAL
THROUGH TIME PERIOD. WINDS WILL SWITCH FROM S-SW TO MORE W-NW TUE
MORNING ALLOWING SOME MOUNTAIN SNOWFALL TO KICK IN...AND POSSIBLY
PERSIST THRU WED MORNING ACCORDING TO NAM12. BY AFTERNOON WED...
EXPECT SNOW TO COME TO AN END AS RIDGING BUILDS IN BRINGING A RETURN
TO NICE WX.
WARM TEMPERATURES EXPECTED THRU ENTIRE LONG-TERM WITH A SMALL DIP ON
TUESDAY AFTER TROF MOVES OVER HEAD.
&&
.AVIATION...
A STALLED COLD FRONT WILL BRING WIDESPREAD SHSN/SHRA AND MVFR TO IFR
CIGS AND VSBY NORTH OF THE I-70 CORRIDOR TODAY...INCLUDING KVEL/KHDN
TO THE VAIL PASS AREA. MTN TOPS WILL BE MOSTLY OBSCURED.
SHSN/+SHSN WILL SPREAD SOUTH OF I-70 WITH SUNSET FOR MVFR/IFR CIGS
AND VSBY AT KCNY KGJT KRIL KASE KEGE. KMTJ MAY SEE SCT SHRA/SHSN
AND MVFR CONDITIONS OVERNIGHT. IMPROVING CONDITIONS ON FRIDAY...
THOUGH AREAS OF MVFR CIGS AND VSBYS STILL LIKELY IN MOUNTAIN AREAS OF
WESTERN COLORADO WHERE LINGERING CLOUDS AND LIGHT SNOWFALL EXPECTED
PERSIST AT LEAST INTO THE EVENING HOURS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM 6 AM MDT THURSDAY TO 6 AM MDT
FRIDAY FOR ZONES 001>005-009-010-012-013.
WINTER WEATHER ADVISORY FROM 6 PM MDT THURSDAY TO 6 AM MDT
FRIDAY FOR ZONE 017.
UT...WINTER STORM WARNING FROM MIDNIGHT MDT TONIGHT TO 6 AM MDT
FRIDAY FOR ZONE 023.
WINTER WEATHER ADVISORY FROM NOON MDT THURSDAY TO 6 AM MDT
FRIDAY FOR ZONE 025.
&&
SHORT TERM...JOE
LONG TERM....TGR
AVIATION.....JOE/JRPHazardous weather outlook, Mar 17, 4:25 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
525 AM MDT THU MAR 17 2011
COZ001>014-017>023-UTZ022>025-027>029-181200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
525 AM MDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOWFALL IS EXPECTED NORTH OF INTERSTATE 70 TODAY THAT
WILL SPREAD INTO THE CENTRAL ZONES TONIGHT. SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE...IN THE NORTHERN AND CENTRAL MOUNTAINS
AND NORTHERN VALLEYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW SHOWERS WILL CONTINUE OVER THE COLORADO MOUNTAINS ON FRIDAY
WITH SOME ACCUMULATION POSSIBLE ALONG THE CONTINENTAL DIVIDE.
SATURDAY THROUGH MONDAY...THERE WILL BE A CHANCE OF SNOW IN
THE MOUNTAINS ABOVE 8000 FEET...WITH A CHANCE OF RAIN AT LOWER
ELEVATIONS. WINDY CONDITIONS WITH POSSIBLE CROSS WINDS OVER THE
EASTERN UTAH DESERT CAN BE EXPECTED DURING THE AFTERNOON HOURS.
PRECIP CHANCES INCREASE EARLY TUESDAY THROUGH WEDNESDAY AS THE NEXT
DISTURBANCE MOVES OVER THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT BUT SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.
JOE/TGR
In the hours before
Local storm report, Mar 17, 12:31 AM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
131 AM MDT THU MAR 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST 3 WSW RED MOUNTAIN PASS 37.88N 107.74W
03/17/2011 M59 MPH SAN JUAN CO MESONET
&&
EVENT NUMBER GJT1100251
DCWinter Weather, Tavaputs Plateau
- When
- March 17, 6:00 AM MST to March 18, 5:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 6 inches were measured near or above the 8000 foot level. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Weather, Eastern Uinta Mountains
- When
- March 17, 11:00 AM MST to March 18, 4:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall accumulations around 5 inches were measured near or above the 8000 foot level. Wind gusts of 30 to 50 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, March 17 to 31, 2011$110,000 · 2 events
- Dense Fog in Minnesota, March 17, 20112 injured · $5,000 · 1 event
- Flooding in South Dakota, March 17 to 31, 201110 events
- High Surf in Hawaii, March 17 to 20, 20118 events
- Flooding in South Dakota, March 17 to 31, 20115 events
- Winter Storm and Winter Weather in Colorado, March 17 to 18, 20114 events
- High Wind in Wyoming, March 17, 201169 kt wind · 3 events
- Flooding in Montana, March 17 to 19, 20113 events
- Heavy Snow in California, March 17 to 18, 20113 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 17 to 18, 201164 kt wind · 3 events
- Flash Flood and Flood in Montana, March 17 to 21, 20112 events
- Flooding in Montana, March 17 to 21, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326157, 326160.